Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 59, NWS Des Moines, IA

May 8, 20244 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2024, 6:13 PM CDT for 4 counties in Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2024, 6:13 PM CDT (23:13 UTC)
Expired
May 8, 2024, 7:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, IA, Greene County, IA, Hamilton County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2465 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:04 PM CDT, 4 hours 9 minutes earlier. Its key messages:

  • Showers and storms likely by later this afternoon into the evening. Some stronger to severe storms possible with gusty winds the primary threat.
  • Scattered to widespread rain showers linger overnight into Thursday. Total rainfall amounts of 1-2"+ possible over the northern half of the area, lesser amounts south.
  • Quiet and dry to end the week. Shower and storm chances return early next week.
Area forecast discussion, May 8, 2:04 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
204 PM CDT Wed May 8 2024

.KEY MESSAGES...

- Showers and storms likely by later this afternoon into the
  evening. Some stronger to severe storms possible with gusty
  winds the primary threat.

- Scattered to widespread rain showers linger overnight into
  Thursday. Total rainfall amounts of 1-2"+ possible over the
  northern half of the area, lesser amounts south.

- Quiet and dry to end the week. Shower and storm chances return
  early next week.

&&

.DISCUSSION...
Issued at 200 PM CDT Wed May 8 2024

Primary forecast challenge remains with convective and hydro related
trends over the next 12 to 24 hours. 19z GOES water vapor imagery
shows a large upper low centered over the western Dakotas along with
numerous embedded shortwave disturbances. At the surface a weak low
pressure center was noted moving into northwest Iowa, and a deeper
surface flow analyzed into western Missouri. Radar has shown returns
over portions of western and northern Iowa for much of the day, but
much of this has failed to reach the ground due to a substantial sub-
cloud dry layer and surface T-Td spreads of 20-30F.

High confidence in precip chances ramping up by mid to late
afternoon through this evening as forcing associated with a
mid-level shortwave rotates around the parent upper low. Hi-res
guidance has focused on an area of convection developing over
west central into northwest Iowa, and another corridor of
loosely organized convection over southwest into central Iowa by
22-00z. The storms then steadily track northeast through the
evening hours. Overall the severe threat will be limited by
marginal instability as the primary axis of deep instability
remains well to our south. Sounding interrogation suggests
downburst wind gusts will be the primary threat with any of this
acitivty given the aforementioned dry layer. Even with rather
limited surface based instability dcape is progged between
750-1000 J/kg. Cool mid levels and rapid flow aloft may support
a few cores with small to marginally severe hail. CAPE in the
lowest 3km may provide sufficient stretching for a few funnels,
but the dry air/high LCLs negates a meaningful tornado threat.

Instability wanes overnight as shower activity festers over northern
Iowa. Steering flow becomes sluggish as the upper low drifts
overhead. The slow progression will allow for some locations to
steadily pick up more rainfall on top of any amounts from this
evening. Thursday looks cloudy and cool with additional chances
for light rain and the upper low meanders. This will hold highs
close to 60, possibly not getting out of the 50s in some
locations. HREF PMM suggests rainfall totals over the next 24
hours of 0.5" or more generally along and north of I-80, with
higher amounts possibly exceeding 1-2" toward northern Iowa.

The decaying upper low is kicked out by Thursday night as
northwesterly flow is established aloft. Forecast is majority
dry to end the week with highs in the 70s. The only exception is
token lingering low PoPs in our far north/east associated with
a shortwave crossing the Great Lakes region. Most model/ensemble
guidance keeps precip off to the north and east, closer to the
deeper forcing tied to the upper disturbance. Temps warm a bit
early next week coincident with subtle ridging aloft.
Shower/storm chances return as a closed low slowly moves east
out of the Four Corners region. Flow aloft is very weak and
primary forcing mechanisms ill-defined, so it is difficult to
pinpoint a particular period for higher PoPs or glean potential
precip amounts. The broad PoPs provided by the NBM will have to
suffice at this juncture.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1238 PM CDT Wed May 8 2024

VFR conditions currently prevail across the area. Scattered to
widespread showers and storms develop by mid to late afternoon and
into this evening. The highest coverage is expected over northern
into central Iowa. Brief strong wind gusts and visby reductions from
heavy rain are possible with any tsra activity through this evening.
These may need to be handled with more tempo groups as confidence
increases in timing and impacts for select terminals. More general
shra will continue into Thursday morning, mainly for northern
terminals. Cigs gradually begin to lower after 00z, eventually
dropping into MVFR range tonight and lasting through the remainder
of the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, May 8, 3:37 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 PM CDT Wed May 8 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-091100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 PM CDT Wed May 8 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are forecast into tonight, mainly over the
northern half of Iowa. A few storms could produce large hail,
damaging winds, or a brief tornado. There will also be a renewed
chance for locally heavy rainfall, especially north, where
isolated amounts may reach two inches or more.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Some thunderstorm chances remain in the forecast Thursday, and
will return again early next week, but the severe weather
potential is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times through tonight.

Small

In the hours before

Special weather statement, May 8, 5:32 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Des Moines IA
532 PM CDT Wed May 8 2024

IAZ034-082315-
Calhoun IA-
532 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CALHOUN COUNTY THROUGH
615 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake City, or 7 miles southwest of Rockwell City, moving northeast at
20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail, along with
         rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Locations impacted include...
Rockwell City, Lake City, North Twin Lake, South Twin Lake, Twin
Lakes, Somers, Jolley, Yetter, Twin Lakes State Park, and Rockwell
City Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4256 9463 4239 9441 4223 9482 4238 9486
TIME...MOT...LOC 2231Z 222DEG 18KT 4232 9473

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Bury
Special weather statement, May 8, 5:41 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
541 PM CDT Wed May 8 2024

IAZ046-047-058-059-082330-
Boone IA-Guthrie IA-Greene IA-Dallas IA-
541 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GREENE...
NORTHEASTERN GUTHRIE...SOUTHWESTERN BOONE AND NORTHWESTERN DALLAS
COUNTIES THROUGH 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Perry, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail, along with
         rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Locations impacted include...
Perry, Jefferson, Ogden, Lake Panorama, Grand Junction, Bayard,
Bagley, Rippey, Yale, Jamaica, Dawson, Dana, Beaver, Berkley, Perry
Municipal Airport, Lakin Slough Game Management Area, Jefferson
Municipal Airport, and Springbrook State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 9438 4186 9456 4218 9415 4195 9390
TIME...MOT...LOC 2240Z 228DEG 18KT 4186 9428

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Bury

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:32 PM CDTSpecial Weather StatementDMXCalhoun43 min
May 8, 5:41 PM CDTSpecial Weather StatementDMXGreene49 min
May 8, 6:39 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas51 min
May 8, 6:55 PM CDTSevere Thunderstorm WarningDMXBoone, Hamilton, Hardin, Story50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.